I have been diagnosed with crohns-colitis ans I am getting off the steroids. I have been on 20 mg Canadian steroids for the las year or so and on 175 mg Imuran for the last 5 months. My doctor intended for me to gradually lower the dose
of steroids after being on Imuran so for the last 2 weeks I lowered the dose to 15mg. For the last 3 days I have been experiencing severe joint pain and a temperature (fever) of 37,3°-37,5° C.
This scares me, I don’t know is it possible that this is a flare-up again (but I do not have diarhea or frequent stools as I would expect), or is it a side-effect of lowering steroids after 10 days, or is it a side-effect of Imuran after 5 months of no problem.
I don’t know about the temperature, but I know the joint pain can be a side-effect of lowering the steroids; lowering the dosage of anti-inflammatories sometimes creates a compensatory response – psuedoarthritis – in which the joints swell up a bit. It shouldn’t be too bad; if it is, as you say, severe then you should be contacting your doctor.
Unless your doc has a reason, i think lowering your dose from 20mg to 15mg all at once is a bit drastic. normally (from what i have done and experienced and of what i know of others), the lowering is by 1 or 2 mg/per at the dosage. dunno, just my experience, you might want to try a slower wean.
Being on pred for a year straight is NOT good. With UC, I’d choose to have my colon out before I’d go on pred for a year. Better to lose one bodypart then destroy your entire body with that crap. Of course if you have crohns then you don’t have much of a choice. I sure hope the imuran helps you get off the pred for good. I’m on 200mg imuran/day and have been on it for 6 years. It’s no longer working to keep me in suppression as it has for so many years so I just started back on steroids. Sucks – if I can’t achieve remmission soon and get off the steroids, it’s either helminth therapy or surgery for me.